Alert archive / Virginia / Wind Advisories in 2025

Wind Advisory 4, NWS Blacksburg, VA

January 16, 2025Alleghany County, Ashe County, Watauga County, North Carolina; 27 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Jan 16, 2025, 2:16 PM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 27 counties in Virginia. It took effect at Jan 16, 2025, 7:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2025, 2:16 PM EST (19:16 UTC)
In effect from
Jan 16, 2025, 7:00 PM EST
Expired
Jan 17, 2025, 4:00 AM EST
In force
9 hr
Issued by
NWS Blacksburg, VA
All 30 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS71 KRNK 161916
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
216 PM EST Thu Jan 16 2025

NCZ001-002-018-VAZ007-009>020-022>024-032>035-170415-
/O.NEW.KRNK.WI.Y.0004.250117T0000Z-250117T0900Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Including the cities of Boone, Galax, Pearisburg, Buena Vista,
Radford, Covington, West Jefferson, Clifton Forge, Whitetop,
Tazewell, Fincastle, Marion, Lexington, Wytheville, Sparta, Hot
Springs, Rocky Mount, New Castle, Salem, Blacksburg, Troutdale,
Floyd, Roanoke, Bedford, Amherst, Volney, Bland, Pulaski,
Independence, and Stuart
216 PM EST Thu Jan 16 2025

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM EST 
FRIDAY...

* WHAT...West winds 15 to 20 mph with gusts up to 50 mph expected.

* WHERE...Portions of northwest North Carolina, and central and 
  southwest Virginia.

* WHEN...From 7 PM this evening to 4 AM EST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

16
2 follow-up statements
569 
WWUS71 KRNK 170222
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
922 PM EST Thu Jan 16 2025

NCZ001-002-018-VAZ007-009>020-022>024-032>035-170900-
/O.CON.KRNK.WI.Y.0004.000000T0000Z-250117T0900Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Including the cities of Tazewell, Volney, Pearisburg, Roanoke,
Whitetop, Fincastle, Salem, Buena Vista, Troutdale, New Castle,
Marion, Bland, Bedford, Radford, Blacksburg, Sparta, Boone,
Galax, Wytheville, Floyd, Clifton Forge, Independence, Stuart,
West Jefferson, Amherst, Covington, Lexington, Rocky Mount, Hot
Springs, and Pulaski
922 PM EST Thu Jan 16 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY...

* WHAT...Northwest winds 10 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of northwest North Carolina and central, south 
  central, southwest, and west central Virginia.

* WHEN...Until 4 AM EST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

WP
273 
WWUS71 KRNK 170904
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
404 AM EST Fri Jan 17 2025

NCZ001-002-018-VAZ007-009>020-022>024-032>035-171015-
/O.EXP.KRNK.WI.Y.0004.000000T0000Z-250117T0900Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Including the cities of Stuart, Pulaski, New Castle, Clifton
Forge, Amherst, Covington, Tazewell, Wytheville, Salem,
Fincastle, Whitetop, Sparta, Independence, Floyd, Blacksburg,
Rocky Mount, Troutdale, West Jefferson, Buena Vista, Marion,
Lexington, Boone, Galax, Bland, Pearisburg, Hot Springs, Volney,
Bedford, Roanoke, and Radford
404 AM EST Fri Jan 17 2025

...WIND ADVISORY HAS EXPIRED...

The threat has ended. Wind speeds are diminishing and no longer 
warrants an advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 16, 1:47 PM EST, 29 minutes earlier.

Area forecast discussion, Jan 16, 1:47 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
147 PM EST Thu Jan 16 2025

.SYNOPSIS...
Low pressure crossing the Ohio Valley bring snow and gusty wind
today and tonight then high pressure will cover the Mid Atlantic and
Carolinas Friday. A large storm system with widespread precipitation
arrives for Friday night through Saturday in advance of an Arctic
airmass for next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 430 AM EST Thursday...

Key messages:

   - Winter Storm Warning remains in effect for Western Greenbrier
     today and tonight

   - Winter Weather Advisory issued for Mercer and Summer Counties

Short wave crossing through the long wave eastern United States
trough will move through the Mid Atlantic area today and tonight.
The best synoptic scale lift with the upper jet and positive
vorticity advection, followed by upslope lift will be in the 10AM-
10PM time frame. Enough liquid equivalent precipitation, around 0.5
inches and large enough snow ratios, roughly 15:1 to get snow
accumulations in southeast West Virginia of 2 to 8 inches. Some
locally higher amounts are possible in Western Greenbrier County.
Also models are suggesting some relative instability this afternoon
that may be enough for snow squalls or at least narrow bands of
heavier snowfall rates. Colder air aloft does arrive in the area
around that time. Biggest question is the amount of moisture. The
air mass is starting the day well below 0.25 inches of precipitable
water and some of the early snowfall may go into saturating the air
mass instead of accumulating. But, eventually the precipitable water
values are back up around 0.25 inches. Latest HRRR has the snow
reaching most of southeast West Virginia between 7AM and 10AM.

This feature goes by with the 500MB trough axis to the east by
Friday morning. Winds turn to the west and northwest tonight. The
low level jet increases this evening with the strongest 850mb wind
from 00Z/7PM to 06Z/1AM with good pressure rises, 5-8MB in 6 hours
at the same time. Will assess again today to determine if a Wind
Advisory is needed along the southern Blue Ridge. Wind speeds drop
off quickly by Friday morning. By then surface high pressure
directly over the central and southern Appalachians.

Upper ridging on Friday and more sunshine will result in
temperatures around normal. Stayed close to a NBM/LAV guidance blend
for highs and lows through this period.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 400 AM EST Thursday...

Key Messages:

1) Wintry mix turns to rain Saturday

2) Upslope snow Sunday

An initial shortwave will move through the area on Saturday morning,
and bring a front through by Saturday night. The temperature in the
morning will be key to the precipitation type, as most of the
mountain regions will have surface and mid-level temperatures near
32F. Precipitation will begin as a wintry mix, likely snow/sleet,
before becoming mostly sleet, and eventually rain around mid-
morning. In some of the peak elevations around the High Country of
NC and in southeastern WV, some brief periods of freezing rain are
also possible. With how brief that window is, however, icing impacts
will be minimal and likely restricted to raised surfaces, branches,
and overpasses. It will be extremely difficult for ice to form on
treated roads, and with more rain coming throughout the day
Saturday, and expected highs in the upper 30s to 40s, icing will not
be a major issue.

When the front moves through later Saturday night into Sunday, cold
air will fill in quickly, but it will also be a much drier airmass.
Precipitation will turn back to snow, but coverage will mostly be
held to western upslope zones. Accumulation will be light, ranging
from a dusting to an inch.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 430 AM EST Thursday...

Key Message:

1) Bitter cold temperatures next week

The approach of a strong area of high pressure and a frigid arctic
air mass will take over the weather pattern for most of the eastern
CONUS the first half of next week. An amplifying Pacific ridge will
create a digging trough on the Atlantic half of the country, pushing
frigid air  out of the northern stream. This anomalously cold air
mass will feature 850mb temps in the 20-25C below zero range, and
surface temperatures bottoming out in -5F for parts of the mountains
of WV, and +10-15F in the Piedmont. Some of our climate sites may be
close to or tie some cold records, and it will certainly be some of
the coldest air we've seen this season.

A late week wave moving from the southern plains toward the OH
Valley is beginning to show in some long term model guidance. This
could be another system to watch for winter weather in our
forecast area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 115 PM EST Thursday...

Latest surface observations indicate west-southwesterly windflow
with occasional gusts to 30kt across the mountains, and to 25kt
across the Piedmont. Scattered ceilings in place per 18Z
visible satellite imagery, with bases in the 5kft to 7kft
range.

Passing disturbance this evening will begin to shift winds to
the west-northwest beginning around 17/00Z. Brunt of the
disturbance will bring 40 to 45kt gusts along the crest of the
Blue Ridge for a few hours, mainly during the 17/03Z to the
17/09Z timeframe, before energy moves away to the east, allowing
wind speeds to diminish. Northwesterly wind shift will usher
across the mountains low stratocu ceilings, with bases in the
1kft to 3kft range as far east as the crest of the Blue Ridge.
Ceilings will remain VFR further east, breaking up in downslope
windflow. Upslope snow showers will impact BLF and LWB with
visibilities that may fall to less than 1SM over short periods
of time. Snowfall will occur in spurts between 17/00Z through
17/12Z before tapering off as high pressure approaches from the
west. Clouds will likewise diminish from east to west after
17/12Z, with VFR conditions returning for most of the area by
17/18Z under mostly clear skies.

AVIATION OUTLOOK...

Clouds will increase again Friday evening as an approaching low
pressure system is expected to bring widespread precipitation
and poor flying conditions Friday night and Saturday across the
region. Sub-VFR conditions will persist through Sunday with
upslope snow showers in the mountains.

Monday will be unseasonably cold, dry and VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...Winter Weather Advisory until 7 AM EST Friday for WVZ042-043.
     Winter Storm Warning until 7 AM EST Friday for WVZ508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/NF
Hazardous weather outlook, Jan 15, 2:18 PM EST, 23 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
218 PM EST Wed Jan 15 2025

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-161930-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
218 PM EST Wed Jan 15 2025

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow showers Thursday into Thursday evening could bring light
accumulations to the mountains.

A light wintry mix is possible late Friday night into Saturday
morning.

Bitterly cold air arrives early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-161930-
Western Greenbrier-
218 PM EST Wed Jan 15 2025

...WINTER STORM WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

A light wintry mix is possible late Friday night into Saturday
morning.

Bitterly cold air arrives early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-161930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
218 PM EST Wed Jan 15 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Bitterly cold air arrives early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Virginia, 2025Wind Advisories in North Carolina, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.